Back to Ask the Diabetes Team Ask the Diabetes Team

From Orange Park, Florida. USA:

My 11 year old son was diagnosed with diabetes six weeks ago and I am trying to learn. If alpha cell release of glucagon occurs in response to hypoglycemia then why does hypoglycemia occur? Anticipating your answer; if there is not enough glycogen in the liver to counteract the hypoglycemic episode and the episode becomes severe, how does injecting more glucagon help?


Good question. What you are doing by injecting glucagon is augmenting the body's own response and speeding up the release of glycogen from the liver. Because there is only so much glycogen in the liver there is usually little point in repeating the glucagon injection if the hypoglycaemia continues (because of hyperinsulinaemia) -- in these circumstances IV glucose has to be given.


Original posting 4 Apr 1999
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.